Alert archive / New Jersey / Gale Watches in 2020

Gale Watch 4, NWS Philadelphia/Mount Holly

January 14, 2020

NWS Philadelphia/Mount Holly issued this gale watch at Jan 14, 2020, 2:43 PM EST. It took effect at Jan 16, 2020, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 14, 2020, 2:43 PM EST (19:43 UTC)
In effect from
Jan 16, 2020, 7:00 AM EST
Expired
Jan 15, 2020, 3:30 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

726 
WHUS71 KPHI 141943
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
243 PM EST Tue Jan 14 2020

ANZ430-431-450>455-150845-
/O.NEW.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
243 PM EST Tue Jan 14 2020

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY
MORNING...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 45 kt and 
  seas 3 to 5 feet possible.

* WHERE...Portions of Atlantic coastal waters and Delaware Bay 
  Waters. 

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
856 
WHUS71 KPHI 142316
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
616 PM EST Tue Jan 14 2020

ANZ430-431-452>455-151100-
/O.NEW.KPHI.MF.Y.0002.200114T2316Z-200115T1100Z/
/O.CON.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
616 PM EST Tue Jan 14 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

* WHAT...For the Dense Fog Advisory tonight, dense fog will 
  reduce visibility to one quarter to one half mile. For the Gale 
  Watch, northwest winds 25 to 35 kt with gusts up to 45 kt and 
  seas 3 to 6 feet possible.

* WHERE...Portions of Atlantic coastal waters and Delaware Bay 
  Waters. 

* WHEN...For the Dense Fog Advisory, until 6 AM EST Wednesday. 
  For the Gale Watch, from Thursday morning through Friday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

ANZ450-451-151100-
/O.CON.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
616 PM EST Tue Jan 14 2020

...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

* WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 3 to 6 feet possible.

* WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ 
  out 20 nm and Coastal waters from Manasquan Inlet to Little 
  Egg Inlet NJ out 20 nm.

* WHEN...From Thursday morning through Friday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

MPS
003 
WHUS71 KPHI 150830
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
330 AM EST Wed Jan 15 2020

ANZ452>455-152130-
/O.CAN.KPHI.MF.Y.0002.000000T0000Z-200115T1100Z/
/O.UPG.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/
/O.NEW.KPHI.GL.W.0004.200116T1200Z-200117T1200Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 AM EST Wed Jan 15 2020

...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 3 to 6 ft expected.

* WHERE...New Jersey and Delaware Atlantic Coastal waters out 20
  nm.

* WHEN...From 7 AM Thursday to 7 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-431-152130-
/O.CAN.KPHI.MF.Y.0002.000000T0000Z-200115T1100Z/
/O.UPG.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/
/O.NEW.KPHI.GL.W.0004.200116T1200Z-200117T1200Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
330 AM EST Wed Jan 15 2020

...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  very rough waters expected.

* WHERE...Delaware Bay.

* WHEN...From 7 AM Thursday to 7 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ450-451-152130-
/O.UPG.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/
/O.NEW.KPHI.GL.W.0004.200116T1200Z-200117T1200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
330 AM EST Wed Jan 15 2020

...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 3 to 6 ft expected.

* WHERE...Delaware and New Jersey Atlantic coastal waters out 20 
  nm.

* WHEN...From 7 AM Thursday to 7 AM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 14, 11:45 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 14, 11:45 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1145 AM EST Tue Jan 14 2020

.SYNOPSIS...
High pressure centered well to our north today will weaken and
gradually shift eastward. Meanwhile, a weak area of low pressure
moves off the Virginia coast by later today and a weak cold front
moves through tonight. Low pressure then quickly tracks just to our
north Wednesday night pulling a cold front across our area. Strong
high pressure builds across the area Friday, then gives way to a
potentially strong storm system Saturday into Sunday. High pressure
starts to move closer to our area during Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1200 PM Update: Today's forecast remains on track and no major
changes were made.

Previous discussion...
Rain will be moving into the region through the day.

A trough associated with the low crossing southern Canada is
expected to sweep northeastward through the region today. In
response, the front which has been mostly stalled to our south
since Sunday, is expected to lift north closer to the region
today. While the front at the surface should stay south of our
region, weak lift associated with this front in the low to mid
levels will result in rain expanding into our region through the
day. Expecting mostly stratiform and light precipitation. I had
some concern earlier that light rain or drizzle could expand
into southeastern PA/south Jersey before all of these areas were
above freezing. However, given the latest radar and temperature
trends (we've actually seen temperatures edge up slightly over
the last few hours in many locations), this appears very
unlikely. Thus, think any precipitation will be light, plain,
rain.

As for temperatures: As mentioned above the weak warm front to our
south is not expected to get as far north as our region today, at
least at the surface. Thus, temperatures today will be near or even
slightly lower than what we had on Monday. However, this means
temperatures are still expected to be 5 to 10 degrees above normal,
with highs mostly in the 40s (lower 50s possible for portions of
Delmarva and the shore; upper 30s expected for the higher terrain of
the southern Poconos and NW NJ).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Rain moves out quickly this evening as the trough lifts away from
the region. A weak cold front is expected to cross the region
tonight. However, the front is likely to be late enough to have
little impact on the overnight temperatures. Temperatures will still
be above normal with lows mostly in the 30s.

We will likely have low dew point depressions overnight, much like
this morning, but with a northwesterly wind direction behind the
front, conditions look less favorable for fog development.
Therefore, have left out any mention of fog at this time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Summary...Milder temperatures continue Wednesday and Thursday
although some cooling occurs Thursday. A turn to much colder
times Friday into early next week. A storm to start the weekend
looks to offer a period of snow which should change to a mix
then rain for at least parts of the area.

Synoptic Overview...The flow is more zonal Wednesday, then a short
wave trough cruising from the Midwest and Great Lakes Wednesday
moves across the Northeast Thursday. This short wave energy
amplifies a trough across the Northeast with the flow aloft becoming
more amplified. This trough and quick moving surface low will have
implications on the next storm as it amplifies out of the West and
across the Plains late in the week. A winter storm is forecast to
track from the Plains and Great Lakes Friday and Saturday then into
Canada Sunday. Arctic high pressure in parts of eastern Canada gives
way, however this will supply a cold and dry air mass ahead of the
storm. A pattern change to much colder air in the East occurs Friday
and especially over the weekend and early next week.

For Wednesday...A mostly zonal flow is forecast and during the day
it looks dry as high pressure briefly stretches across our area.
However, a short wave trough sliding across the Great lakes will
support strengthening low pressure tracking to our north at night.
As a southwesterly low-level jet of 40-50 knots arrives, the low-
level warm air advection increases later in the day and especially
at night ahead of a cold front. An increase in clouds is expected
especially late afternoon and evening. Given the speed of this
system with most of the forcing to our north, shower activity may be
limited with the cold frontal passage at night and therefore will
keep the PoPs on the lower side. Temperatures should top out into
the lower 50's for many areas in the afternoon, then given
increasing low-level warm air advection the temperatures may remain
steady or rise some at night before the cold front moves through.

For Thursday...An amplifying upper-level trough drives surface low
pressure quickly east of New England in the morning. Strong cold air
advection occurs in its wake. Temperatures are still expected to be
above normal despite the cold air advection as it looks more
concentrated at 850 mb and above. Much drier air will also advect in
on an increasing northwesterly flow. Speaking of wind, a tight
pressure gradient along with deeper mixing will result in peak wind
gusts to around 40 mph. As of now, the wind gusts may be rather
close to wind advisory criteria for a time during the afternoon. The
wind will then diminish some during the night (especially the second
half) as mixing weakens and the pressure gradient starts to relax.
There is the chance for a few snow showers mostly in the Poconos,
with even a few squalls possible which come in off the eastern Great
Lakes. It will then turn colder at night.

For Friday and Saturday...An amplifying upper-level trough into the
Plains Friday will track eastward through Saturday. This will drive
strengthening low pressure into and across the eastern Great Lakes
during Saturday then across New England through Sunday. There is
still some timing differences among the guidance, however given the
strengthening warm air advection downstream which will be aimed up
and over strong arctic high pressure still points to a potentially
robust overrunning event for our area. The details of course at this
time range still need to be worked out, however a front-end thump of
snow is on the table across much of the area.

A cold and rather dry air mass is forecast to be in place Friday
thanks to arctic high pressure centered to our north. This will have
implications on the arrival of the precipitation as there will be
initially some evaporation aloft. This should also result in a
decent wet bulb process. The low-level flow will turn more east and
southeast as the system gets closer during Saturday, and this should
start to increase the dew points from south to north. As an 850 mb
jet of about 50 knots drives strengthening warm air advection, a
ribbon of isentropic lift and frontogenesis results in precipitation
rapidly overspreading the area Saturday. It is possible this starts
to arrive late Friday night, however the aforementioned very dry air
may delay this at least some. Given the synoptic setup, we continue
with the idea of a period of snow Saturday nearly everywhere then
the strong warm air advection should drive a deeper warm layer
northward to transition the snow over to rain. There should be at
least a little period of a wintry mix during this transition. The
precipitation falling into the initially rather dry air may result
in a wedge set-up especially west of the Fall line resulting in a
slower rise in the surface temperatures. This would be enhanced even
further if a secondary surface low develops off of our coast, which
some guidance is hinting at although this is even more likely
northeast of our region. The return of cold air advection may turn
any remaining precipitation over to snow at night before it ends,
although we may get into a dry slot shutting off the precipitation
sooner.

For Sunday and Monday...A gusty wind with a tight pressure gradient
and strong flow in the wake of strong low pressure as it exits New
England and heads for the Canadian Maritimes. A much colder air mass
will be in place and a few snow showers cannot be ruled out mainly
in the Poconos.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...Conditions are likely to vary between MVFR and
IFR through the afternoon, so do not expect the evolution to be
as simple as what is depicted in the TAFs, but generally IFR is
favored through the evening. Rain showers will develop and
spread across all terminals through the afternoon. Winds
becoming easterly around 5 kts. Moderate confidence in
evolution, but low confidence on the details.

Tonight...Conditions should improve quickly between 00 and 06Z
as the rain and lower clouds lift out of the region. Winds will
likely start light and variable, before eventually settling out
of the west (though speeds should remain light). Moderate
confidence.

Outlook...
Wednesday...VFR overall. A period of lowered ceilings at night as a
cold front moves through, which combined with some showers could
result in a short period of MVFR conditions. Light west to
northwesterly winds becoming southerly 5-10 knots, then
westerly late at night. Low confidence on the development of
sub-VFR conditions.

Thursday...VFR. Northwest winds quickly increase to 15-25 knots with
gusts to around 35 knots, then diminish some during the night. High
confidence.

Friday...VFR during the day with increasing clouds. Ceilings
gradually lower at night with possible MVFR conditions late at
night. Some snow may arrive late at night. Northwest winds around 10
knots, becoming light and variable at night. Low confidence.

Saturday...MVFR/IFR conditions with snow changing to a wintry mix
then rain from south to north. East winds 5-10 knots becoming
southeast. Low confidence especially with the details.

&&

.MARINE...
Winds and seas will remain below Small Craft Advisory conditions
today and tonight. A shift from easterly to westerly winds is
expected tonight.

Outlook...
Wednesday...The conditions are anticipated to be below Small Craft
Advisory criteria, however the winds start to increase especially at
night.

Thursday and Friday...Winds quickly increase Thursday with
northwesterly gale force gusts probable. The winds diminish some
later Thursday night with a more notable decrease during Friday,
with a period of Small Craft Advisory conditions following the gales.

Saturday...Small Craft Advisory conditions develop with
strengthening southerly flow, then gales possible at night as winds
turn westerly.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Johnson/Staarmann
Short Term...Johnson/Staarmann
Long Term...Gorse
Aviation...Gorse/Johnson/Staarmann
Marine...Gorse/Johnson
Hazardous weather outlook, Jan 14, 3:46 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EST Tue Jan 14 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-150900-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
346 AM EST Tue Jan 14 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwesterly winds are anticipated to gust to around 40 mph
Thursday into Thursday night. A Wind Advisory may be needed if
winds look a little stronger.

For Friday night through Saturday night, a period of accumulating
snow is probable across much of the area. A change to a wintry mix
and even rain should occur from south to north for much of the area.
The details however remain less certain as does the impacts, however
if you will be traveling across the region keep up to date on the
latest forecast.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-150900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EST Tue Jan 14 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force gusts are probable Thursday and Thursday night, and again
Saturday night and especially Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 6:16 PM ESTMarine Dense Fog AdvisoryPHI9 hr

Nearby

Gale Watches in New Jersey, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.